Health & Medical Medications & Drugs

5-Fluorouracil-Induced Tako-Tsubo-Like Syndrome

5-Fluorouracil-Induced Tako-Tsubo-Like Syndrome

Abstract and Introduction

Abstract


Tako-Tsubo cardiomyopathy (also known as apical ballooning syndrome) is a relatively new clinical entity characterized by reversible left ventricular dysfunction. Its clinical presentation and electrocardiographic findings are similar to acute myocardial infarction but without significant coronary artery disease. Cardiotoxicity is a major complication of various anticancer drugs; however, only a few cases of Tako-Tsubo cardiomyopathy associated with anticancer drugs, including 5-fluorouracil, have been reported. We describe a 48-year-old man who developed acute coronary syndrome, thought to be similar to Tako-Tsubo syndrome, after receiving a chemotherapy regimen consisting of 5-fluorouracil, oxaliplatin, and calcium folinate (FOLFOX protocol) for colic adenocarcinoma. Approximately 24 hours after receiving his first cycle of chemotherapy, the patient, who did not have a history of cardiovascular disease, developed chest pain, with abnormal electrocardiographic results and a mildly increased troponin T level. Coronary angiography did not show any significant coronary lesions. Echocardiography revealed marked left ventricular dysfunction (left ventricular ejection fraction [LVEF] 15%) with severe hypokinesia in all apical and median segments. The patient was stabilized with the introduction of an intraaortic balloon pump and pressor therapy. One month later, myocardial magnetic resonance imaging confirmed total recovery of left ventricular systolic function. Thus, the second chemotherapy cycle was administered at half the dose-intensity, along with ramipril and diltiazem. The chemotherapy regimen was well tolerated. Two weeks later, at the end of the third chemotherapy cycle, administered using the full-dose regimen, the patient experienced cardiac arrest, necessitating cardiopulmonary resuscitation. After transfer to the cardiology intensive care unit, acute heart failure recurred (LVEF 35%). Normal recovery of left ventricular function occurred a few days later. Chemotherapy was discontinued, and treatment with bisoprolol was started. Four months later, the patient remained completely asymptomatic of any cardiac manifestations. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 8) between the patient's development of acute coronary Tako-Tsubo–like syndrome and 5-fluorouracil. Clinicians should be aware of this potential adverse effect when monitoring patients receiving chemotherapy with 5-fluorouracil.

Introduction


Cardiotoxicity is a major complication of various anticancer drugs, including 5-fluorouracil and the 5-fluorouracil prodrug capecitabine. 5-Fluorouracil–associated cardiac complications are estimated to occur in 1.5–18% of patients worldwide. Clinical manifestations are polymorphic and include rhythm disturbances, cardiac failure leading to cardiogenic shock and death, and signs of myocardial ischemia with anginal chest pain and electrocardiographic abnormalities. Cardiac enzyme levels may be elevated, but coronary angiography results are normal. These cardiac manifestations appear consistent with those of Tako-Tsubo syndrome.

Tako-Tsubo syndrome is a clinical entity described for the first time in Japan in the early 1990s. This is a cardiomyopathy that clinically mimics an acute coronary syndrome with no significant associated coronary lesions. It is defined as a contractile dysfunction of the left ventricular apex characterized by reversible akinesia of the apical segments. This condition is also called apical ballooning or broken heart syndrome. Postmenopausal women are primarily affected, typically after physical or emotional stress.

A few cases of Tako-Tsubo syndrome have been reported in Japan and more recently in Caucasian populations from Western Europe and North America. This rare syndrome may account for 1–2% of patients hospitalized for suspected myocardial infarction. To our knowledge, only a few cases of Tako-Tsubo syndrome have been described in patients treated with anticancer drugs such as 5-fluorouracil. We describe a patient who developed acute coronary Tako-Tsubo–like syndrome in a patient treated with a chemotherapeutic regimen containing 5-fluorouracil.



You might also like on "Health & Medical"

#

Side Effects of Rampril

#

Properties of Polyethylene Glycol

#

Commercial Chicken Farming

#

Home Infusion Pharmacy Training

#

Sources of Lutein & Zeaxanthin

#

Why Are Drug Patents Important?

#

How to Make Rose Hip Oil

Leave a reply